Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 69, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2016, 9:36 PM EDT for Marlboro County, South Carolina. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 9:36 PM EDT (01:36 UTC)
- Expired
- Jul 8, 2016, 10:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 138 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:13 PM EDT | TSTM WND DMG | Bennettsville, SC | REPORT OF TREES DOWN ACROSS BENNETTSVILLE. TIME ESTIMATED BY RADAR. |
| Jul 8, 10:29 PM EDT | TSTM WND DMG | 2 Ne Monroe Crossroads, SC | REPORT OF TREE DOWN AT INTERSECTION OF COXE RD AND SANDY GROVE CHURCH RD. TIME ESTIMATED BY RADAR. |
| Jul 8, 10:29 PM EDT | TSTM WND DMG | Hebron, SC | REPORT OF TWO TREES DOWN AT INTERSECTION OF HEBRON DUNBAR...HEBRON CHURCH...AND MANNING FARM ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2480 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WUUS52 KILM 090136
SVRILM
SCC069-090230-
/O.NEW.KILM.SV.W.0069.160709T0136Z-160709T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
936 PM EDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARLBORO COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 1030 PM EDT
* AT 935 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF CHERAW...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...CHAVISTOWN...DUNBAR...
BROWNSVILLE...WALLACE...BLENHEIM AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3481 7968 3462 7945 3431 7963 3438 7969
3440 7968 3440 7970 3446 7975 3447 7973
3449 7973 3452 7976 3450 7978 3455 7983
3461 7981 3461 7978 3465 7980 3469 7987
3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 0135Z 296DEG 34KT 3479 7997
HAIL...1.00IN
WIND...60MPH
$$
SHK2 follow-up statements
777
WWUS52 KILM 090208
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1008 PM EDT FRI JUL 8 2016
SCC069-090230-
/O.CON.KILM.SV.W.0069.000000T0000Z-160709T0230Z/
MARLBORO SC-
1008 PM EDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR MARLBORO COUNTY...
AT 1008 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BENNETTSVILLE... MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...CHAVISTOWN...DUNBAR...BROWNSVILLE...
WALLACE...BLENHEIM AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3481 7968 3462 7945 3431 7963 3438 7969
3440 7968 3440 7970 3446 7975 3447 7973
3449 7973 3452 7976 3450 7978 3455 7983
3461 7981 3461 7978 3465 7980 3469 7987
3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 0208Z 296DEG 34KT 3465 7963
HAIL...1.00IN
WIND...60MPH
$$
SHK003
WWUS52 KILM 090235
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1035 PM EDT FRI JUL 8 2016
SCC069-090243-
/O.EXP.KILM.SV.W.0069.000000T0000Z-160709T0230Z/
MARLBORO SC-
1035 PM EDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR MARLBORO COUNTY HAS EXPIRED...
A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED THAT INCLUDES
PORTIONS OF THE SAME AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
NORTHEASTERN SOUTH CAROLINA.
LAT...LON 3481 7968 3462 7945 3431 7963 3438 7969
3440 7968 3440 7970 3446 7975 3447 7973
3449 7973 3452 7976 3450 7978 3455 7983
3461 7981 3461 7978 3465 7980 3469 7987
3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 0231Z 296DEG 34KT 3465 7963
$$
RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:08 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 8, 8:08 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 808 PM EDT FRI JUL 8 2016 .SYNOPSIS... Another round of strong to possibly severe thunderstorms later this evening. Oppressive heat and humidity will continue for one more day on Saturday. A cold front will drop south into the Carolinas Sunday bringing slightly lower temperatures and humidity before returning north Monday. Bermuda high pressure will build westward and dominate the weather through the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 800 PM Friday...Organized convection in association with MCV crossing the Appalachians covered a good portion of northern and western North Carolina. These storms were pressing to the ESE. A small batch of thunderstorms had developed near FAY and Clinton with a few showers further S across Robeson and Bladen counties. This activity was moving to the ESE as well. A Severe Thunderstorm Watch has been issued through late evening for areas just to our N. The coverage of thunderstorms will be increasing across southeast North Carolina and portions of northeast South Carolina during the eve, especially after 10-11 pm, as they approach from the WNW. The storms will be fast movers and may still be well organized even at that late hour. Thus strong to possibly severe thunderstorms may still be possible, even up to the midnight hour or so. Overnight, instability will be slowly waning at the surface and this should mitigate the risk for damaging wind gusts at the surface, although the lightning risk may persist well into the overnight. We have increased POPs to likely and maintained enhanced wording for strong to damaging thunderstorm wind gusts. Dropped minimums to the lower to mid 70s with more in the way of upper 70s at the beaches and far southern areas where the large scale associated the effects of the large scale cold pool will be least pronounced. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... As of 300 PM Friday...Although the short term is primarily a temperature forecast it is a difficult one. Previously it was thought that Saturday was to be the hottest of this heat wave. Two things have called that into doubt. First off, today did not grow as hot as forecast in most places. Second, MET guidance has dropped from previous runs, the MET being the model with the better verification as of late. In the end tomorrow may be quite similar to today temperature-wise especially as there is little synoptic change. Today's heat advisory fell short albeit narrowly and will not raise one for tomorrow at this time. Convection will largely be capped as with recent days minus the evening shortwaves so POPs top out at 20 percent. On Sunday mid level flow goes from WNW to WSW allowing for some moistening. The added cloud cover should temper highs by just a few degrees. The capping should also be weakened allowing for isolated convection. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 300 PM Friday...Surface and mid level ridging will be the dominant features during the period. Early next week a shortwave passing north of the area will briefly disrupt the 5h ridge and help keep a weakening front stalled in the region. The remains of the front end up stalled just north of the area into Wed before being lifting north by the rebuilding Bermuda High. Increased moisture associated with the front will increase precip chances early next week and keep daytime temps closer to climo. Mid level ridging re- establishes itself late in the period with temperatures above climo returning. Diurnal convection will be possible each afternoon/evening with the highest pop early in the period, associated with the aforementioned shortwave and stalled front. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 00Z...Periods of MVFR possible in convection tonight and areas of fog towards morning. Otherwise expect VFR with VCSH/VCTS. Latest radar imagery depicts a few SHRA/TSRA moving into the area, with a majority of the convection well upstream. As this activity moves closer, have kept in VCTS/VCSH through the early overnight hours, with brief MVFR possible in any heavier downpour. West- southwest winds around 10 kts, with occasional higher gusts possible. Towards morning, patchy areas of fog are possible, especially inland. After daybreak, conditions improve to VFR, with westerly winds around 10 kts and VCTS/VCSH through the end of the valid taf period. EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR during isolated to scattered thunderstorms each day. Possible brief MVFR from fog each morning, particularly over areas where substantial rainfall occurs. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 800 PM Friday...Expect some tightening of the pressure gradient ahead of organized convection. Sustained SW winds of 15 to 20 kt. This will generate seas of 3 to 5 ft...highest overnight. Strong thunderstorms are expected to move out across the waters late tonight, with the greatest coverage expected across the northern waters. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 300 PM Friday...A little variation for a change in the short term. Most of the period will feature the typical southwesterly flow between the piedmont trough and west atlantic high pressure. Saturday night into Sunday morning the former will push offshore and briefly veer the winds considerably, perhaps even to NW. The trough will lift back inland and reform in its normal position later Sunday allowing for a return of southwesterly flow. Seas are not expected to change much through this variation. LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 300 PM Friday...Bermuda High will maintain southwest flow over the waters through the period. Gradient is a little more defined early in the period and speeds will be in the 10 to 15 kt range. Gradient starts to relax Wed with speeds dropping to 10 kt or less. Seas 2 to 4 ft Mon and Tue drop to 2 to 3 ft Tue night and 2 ft or less Wed. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...MBB LONG TERM...III AVIATION...SGL
Hazardous weather outlook, Jul 8, 7:15 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 715 PM EDT FRI JUL 8 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-092315- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 715 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS ARE LIKELY LATE TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDICES MAY EXCEED 105 DEGREES AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED. AMZ250-252-254-256-092315- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 715 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO MOVE OUT ACROSS THE WATERS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED. 27
In the hours before
Special weather statement, Jul 8, 6:18 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
618 PM EDT FRI JUL 8 2016
NCZ087-096-082300-
BLADEN NC-ROBESON NC-
618 PM EDT FRI JUL 8 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN AND NORTHEASTERN
ROBESON COUNTIES UNTIL 700 PM EDT...
AT 618 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REX...OR 11 MILES NORTHEAST OF RED SPRINGS...MOVING SOUTHEAST AT 20
MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. PAULS...JEROME...HOWELLSVILLE...REX...TOLARSVILLE...DUART...
BARKER TEN MILE...TOBERMORY...PARKTON AND LUMBER BRIDGE.
THIS INCLUDES INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 24
AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3493 7898 3490 7894 3487 7892 3486 7893
3484 7890 3485 7883 3485 7865 3465 7897
3489 7912 3495 7903
TIME...MOT...LOC 2218Z 308DEG 18KT 3490 7901
IIISpecial weather statement, Jul 8, 8:24 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
824 PM EDT FRI JUL 8 2016
NCZ087-096-090130-
BLADEN NC-ROBESON NC-
824 PM EDT FRI JUL 8 2016
...SPECIAL WEATHER STATEMENT FOR NORTHERN BLADEN AND NORTHEASTERN
ROBESON COUNTIES UNTIL 930 PM EDT...
AT 823 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
7 MILES EAST OF RED SPRINGS...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LUMBERTON...ELIZABETHTOWN...ST. PAULS...WHITE OAK...HOWELLSVILLE...
TOLARSVILLE...AMMON...JEROME...REX...SMITHS...RUSKIN...BUIE...
ROBESON COMMUNITY COLLEGE...SHANNON...TOBERMORY...DUART...
BARKER TEN MILE...BLADEN COMMUNITY COLLEGE...WHITE LAKE AND PARKTON.
THIS INCLUDES INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 19
AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3484 7890 3485 7880 3485 7852 3486 7850
3475 7839 3470 7837 3469 7835 3464 7831
3463 7832 3460 7830 3457 7826 3465 7918
3486 7915 3491 7909 3491 7895
TIME...MOT...LOC 0023Z 273DEG 30KT 3482 7906
RJDThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:35 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marlboro | 55 min |
| Jul 8, 10:45 PM EDT | Special Weather Statement | ILM | Darlington | 60 min |
| Jul 8, 11:04 PM EDT | Special Weather Statement | ILM | Marion | 56 min |
| Jul 8, 11:17 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Horry, Marion | 58 min |
| Jul 8, 11:29 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion | 61 min |
| Jul 8, 11:40 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro | 65 min |
| Jul 9, 12:05 AM EDT | Severe Thunderstorm Warning | ILM | Horry | 55 min |
| Jul 9, 12:23 AM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Horry, Marion, Marlboro and 1 more | 67 min |
| Jul 9, 12:31 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 29 min |
| Jul 9, 1:07 AM EDT | Special Weather Statement | ILM | Williamsburg | 53 min |
| Jul 9, 1:27 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 63 min |
| Jul 9, 3:14 AM EDT | Heat Advisory | ILM | Darlington, Florence, Georgetown, Horry, Marion, Williamsburg | 12 hr |
| Jul 9, 6:26 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 19 min |
| Jul 9, 6:31 PM EDT | Special Weather Statement | ILM | Williamsburg | 29 min |
| Jul 9, 6:53 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 31 min |
| Jul 9, 7:40 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 18 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.